Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
April 18, 2002

Insulin

Question from Nepean, Ontario, Canada:

My four year old stepson has had diabetes for a year and is currently getting injections at breakfast and at supper. Are there long-term side effects from excessive insulin use?

Answer:

By definition, excessive insulin use is a bad idea. It can result in obesity, and, in the short term, is likely to be associated with frequent hypoglycaemic episodes — something to be avoided. On the other hand, the use of insulin in type 1 diabetes is literally life saving, and there is no evidence that proper use of therapeutic doses of insulin is harmful.

KJR